SUBSCRIBE TO OUR DAILY RSS FEED!
Facebook
Date posted: October 12, 2011

What is the toxic dose for paracetamol?

  • At least 12g paracetamol is usually required to produce serious toxicity in adults, unless the patient is at high risk.
  • High risk patients (>7.5g may produce toxicity):
  • Malnutrition/cachexia- e.g. eating disorder, cystic fibrosis, AIDS (causes glutathione depletion)
  • Chronic high alcohol consumption (>21 U in males and 14U in females)
  • Hepatic enzyme inducing drugs- phenytoin, rifampicin, carbamazepine, barbiturates, primidone
  • Patients with chronic liver disease who do not regularly ingest alcohol do not appear to be at increased risk for acetaminophen-induced hepatic injury.

What is the mechanism of toxicity?
A fraction of paracetamol is metabolized by the hepatic cytochrome P450 pathway to toxic N-acetyl-p-benzoquinoneimine (NAPQI). This is rapidly detoxified by conjugation with hepatic glutathione and excreted in urine. In overdose, glutathione conjugation is saturated leading to tissue injury by NAPQI
N-acetyl cysteine (NAC) increases glutathione stores and thus enhances nontoxic conjugation. It also combines directly with NAPQI as a glutathione substitute. Once hepatotoxicity is established NAC may be beneficial by other mechanisms.

Discuss the clinical stages of paracetamol toxicity?

The clinical course of paracetamol overdose has 4 stages.

Stage 1 (time of ingestion to 24 hours) – The patient typically has anorexia, nausea, vomiting, and diaphoresis. The results of laboratory tests are usually normal.

Stage 2 (24-72 hours) – The patient may actually appear to have improved clinically, but results of laboratory tests begin to be abnormal. Abnormalities include increases in serum transaminases, bilirubin and prothrombin time.  Nephrotoxicity may be evident during this stage.

Stage 3 (72 to 96 hours) – also known as hepatic stage. Severe signs of hepatotoxicity appear. This include plasma ALT and AST levels that often exceed 10,000 IU/L, prolongation of the PT or INR, hypoglycemia, lactic acidosis, and a total bilirubin concentration above 70umole/l (primarily indirect). Death most commonly occurs in this stage, usually from multiorgan system failure.

Stage 4 (4 days-2 weeks) – is the recovery stage. Patients who survive stage III enter a recovery phase that usually begins by day 4 and is complete by 7 days after overdose.

What are the indicators of severe paracetamol poisoning and when to contact a specialist liver centre?

  • Progressive coagulopathy or INR > 2 at 24 hrs INR > 4 at 48 hours, INR > 6 at 72 hours.
  • Renal impairment (creatinine > 200 μmol/l)
  • Hypoglycaemia
  • Metabolic acidosis (pH < 7.3, bicarbonate < 18) despite rehydration
  • Hypotension despite fluid resuscitation
  • Encephalopathy
  • Without antidotal therapy, patients with paracetamol concentrations above the treatment line at 4 hours and at 16 hours have a significant incidence of severe hepatotoxicity and mortality.

Discuss paracetamol induced acute renal failure (ARF)?
ARF mostly occurs in association with hepatic injury. The mechanism of renal damage is similar to hepatic injury. Dialysis may be required during the acute episode.

 fever….. fever….. p.mol….. p.mol…. p.mol…. p.mol… p.mol….. a/c hepatits….. ARF— similar to symptoms of LEPTOSPIROSIS…..

[ Leptospiral infection in humans causes a range of symptoms. Leptospirosis is a biphasic disease that begins with flu-like symptoms (fever, chills, myalgias, intense headache). The first phase resolves, and the patient is briefly asymptomatic until the second phase begins. This is characterized by meningitis, liver damage (causing jaundice), and renal failure. The infection is often wrongly diagnosed due to the wide range of symptoms. Symptoms of leptospirosis include high fever, severe headache, chills, muscle aches, and vomiting, and may include jaundice, red eyes, abdominal pain, diarrhea, and rash. Initial presentation may resemble pneumonia. ]

then….then without the actual disease… starts treatment for “THAT” disease…. Dialysis………………….Dialysis…………………Dialysis…………….Dialysis…. to mortuary—- “died this person due to leptospirosis”.

last 4-6 months there is no specific test hv’n  done to find out the organism (antigen / antbody) especially ELISA  / polymerase chain reaction (PCR) etc in our state ‘ God’s own country’ . But our doctors are experts..VERY EXPERT.. they don’t need any specific tests.

Complied by Dr Binuraj T K

Comments

1. Comments will be moderated. Please use a genuine email ID and provide your name, to   avoid rejection.
2. Comments that are abusive, personal, incendiary or irrelevant cannot be published.
3. Please write complete sentences. Do not type comments in all capital letters, or in all   lower case letters, or using abbreviated text. (example: u cannot substitute for you, d is not   'the', n is not 'and')


*

Comment moderation is enabled. Your comment may take some time to appear.